How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Candy W. Your Own Question
Candy W.
Candy W., Dog Veterinarian
Category: Dog
Satisfied Customers: 486
Experience:  7+ years in general veterinary medicine
Type Your Dog Question Here...
Candy W. is online now
A new question is answered every 9 seconds

Our dog just ate about 50 of my roommates thyroid pills....we

Resolved Question:

Our dog just ate about 50 of my roommate's thyroid pills....we don't have the money for an emergency vet. What should I do?
Submitted: 8 years ago.
Category: Dog
Expert:  Candy W. replied 8 years ago.

You will need to make it vomit them up as soon as possible. Grab your 3% Hydrogen Peroxide and a spoon or syringe. The dose is about 1 teaspoon or 5cc per 10 pounds of body weight. Follow with equal parts of water and then take it outside for a little walk in the yard. Vomiting should happen in 15 to 20 minutes. If not you can repeat the peroxide and water only once. If that doesn't induce vomiting you may have to take it in. 50 tablets is a lot.


Good luck,

Dr. Candy

Customer: replied 8 years ago.
Thank you sooo much! He did trow up, but we didn't find any pills. You said we could try it again so we'll wait 30mins or so and do it one more time. Thanks!
Expert:  Candy W. replied 8 years ago.
So what did he vomit up? If he was just dry heaving, you can feed one piece of white bread and then a few minutes later give the peroxide. That will help the stomach vomit the pills a little better sometimes.
Customer: replied 8 years ago.
He threw up dog food, paper(label), parcially desolved pills, and he has thrown up about 4 or 5 times now...
Expert:  Candy W. replied 8 years ago.
Then I wouldn't make him vomit any more. Do you know what milligram (strength) of tablets your roommate was taking and how much the dog weighs? I can try to tell you if he got a toxic dose.
Customer: replied 8 years ago.
The pills were 60mg each and he weighs 95 pounds
Expert:  Candy W. replied 8 years ago.

Clinical signs of thyroid hormone toxicosis in dogs include hyperactivity, lethargy, tachycardia, tachypnea, dyspnea, abnormal pupillary light reflexes, vomiting, and diarrhea. High overdoses of levothyroxine sodium in dogs should be managed by decontamination (vomiting) and administration of activated charcoal followed by supportive care.


That is probably about 30 times the dose he would take in a day for a regular dog his size. So there is a good chance you can see side effects. It might be best to take him in for activated charcoal (this is not grilling charcoal). It will prevent the medication from being absorbed as well and metabolized by the body.

Customer: replied 8 years ago.
we took him outside and he played and pooped twice, it was not dirrhea, he came in and drank a good bit of water. He also ate 2 treats
Customer: replied 8 years ago.
can this kill him?????
Expert:  Candy W. replied 8 years ago.

Yes, it could kill him, probably not likely if he isn't having any signs now. That is why it would have been a good idea to get the activated charcoal in his sysem.


If you would click the accept button it would be appreciated.


Thank you,

Dr. Candy

Candy W. and other Dog Specialists are ready to help you

Related Dog Questions